Back pain sufferer, 30, died from accidentally overdosing on morphine after computer labelling error on prescription drug bottle, inquest hears
- Hamish Hardie overdosed on morphine due to an error on a prescription’s bottle
- Computer error was not picked up by trainee GP or pharmacist’s dispenser
- The 30-year-old’s mother, from West Sussex, said he had been ‘badly let down’
A back pain sufferer died after accidentally overdosing on morphine due to a computer labelling error on his prescription drug bottle, an inquest has heard.
Hamish Hardie, 30, was prescribed Oramorph, a brand of liquid morphine, after suffering from two slipped discs, but he overdosed as there was no exact dosage on the bottle prescribed.
His mother, Mary-Anne Hardie, who administered the medication, said her son had been ‘badly let down,’ after a computer error went unnoticed by a trainee GP and a pharmacist’s dispenser.
The error meant she followed instructions on the bottle to ‘use as directed,’ meaning more frequent and higher doses were given – on top of the dihydrocodeine and diazepam prescriptions Hamish was also taking to treat his pain.
As a result, the Leeds University graduate died at his family’s home in Wisborough Green, West Sussex, last August – just two days after he started taking the incorrectly labelled medication.
Hamish Hardie’s mother, Mary-Anne, says her son was ‘badly let down,’ after an unchecked computer error led to her son taking a fatal amount of morphine
While it was initially a computer error which led to the vague instruction, this was not fixed by trainee GP Dr Carlos Novo, nor was it picked up on by the dispensing practitioner within the pharmacy at the Loxwood Medical Practice in Billingshurst, West Sussex.
An inquest into his death at Crawley Coroner’s Court heard that ‘unfortunate’ errors were made with his medication.
At an earlier hearing, Mrs Hardie said: ‘I collected the prescription and it said use as directed on the bottle. The prescription was not written on the bottle. It didn’t say how much to use.
‘It was a mistake that could have been avoided if the proper dosage was on the bottle.’
Hamish, from Billingshurst, West Sussex, had been given a prescription of oramorph to treat two slipped discs – but a computer error meant the medication was only marked with ‘use as directed,’ rather than an exact dosage
A post-mortem confirmed that the primary cause of death was a prescription drug overdose.
After last week’s hearing finished, Mrs Hardie added: ‘We still feel that Hamish was badly let down that day and that his life was unnecessarily cut short by medical failings.’
Hamish, who worked as a public relations consultant, needed the pain relief for severe back pain caused by two prolapsed lumbar vertebral discs in May 2019, for which he was waiting for private surgery.
Oramorph is a form of liquid morphine used as a painkiller or, in some cases, to treat breathlessness.
It is considered to be stronger than similar painkillers, such as tramadol or co-codamol.
Side-effects include drowsiness, nausea, constipation and itchiness.
Guidance published by the NHS in 2016 revealed the public may have ‘the impression that it is a less dangerous medicine than the morphine solid dose forms, in terms of patient safety and risks of misuse and diversion’.
Its advice warned of the medicine’s risks, particularly in people experiencing mental health problems.
It warns people may slowly up their dose without telling their doctor – referring to one woman who was drinking six litres of it a fortnight.
As it is an opioid, there is a long-term risk of addiction and doctors are expected to hold discussions with patients to ensure they do not become dependent on the drug.
He was dealt with at Loxwood Medical Practice by a qualified doctor who was in his final year of GP training under the supervision of a senior GP.
The trainee and supervising GPs did not recall seeing an alert on the medical records and the computer system meant that the oramorph prescription defaulted to its standard ‘use as directed’ label.
Mrs Hardie added: ‘We are disappointed that the GPs did not see the alert on the computer and that if the labelling and prescription advice had been clear, or the pharmacy had spotted the inconsistency, then we feel that Hamish would still be here as he was looking forward to job interviews and a new chapter in his life.’
Solicitor Tim Deeming of Tees Law representing the Hardie family said the circumstances around Hamish’s death were said to be a ‘perfect storm’.
He said: ‘The coroner described this as a perfect storm and it is tragic that the GPs did not know that the labelling system defaulted, and that the pharmacy did not then spot this.
‘While we are glad to know that the Loxwood Medical Practice has made significant changes to procedures following Hamish’s death we all hope that the NHS and GPs will take steps when providing such prescriptions to provide clear guidance on use, as well as checking computer systems to ensure that other families do not have such devastating outcomes.’
Giving her conclusion at the inquest, in which she offered her condolences to the Hardie family, assistant coroner for West Sussex Karen Henderson, gave a verdict of accidental overdose on prescribed medication.
Assistant coroner for West Sussex Karen Henderson said there was no evidence of negligence from Hamish’s (pictured with his nephiew) local doctor’s surgery
She said: ‘This was a clinical error, compounded by a further lack of clarity in how much was given.’
However, Ms Henderson noted there was no evidence to suggest that the surgery had been negligent, due to the ‘prompt assessment and thorough treatment’ given to Hamish.
On the subject of preventing future deaths, the coroner said she was satisfied the surgery had implemented procedures to ensure the same mistakes would not be repeated.
Source: Read Full Article